Stability of Single Class Queueing Networks

  • Harold J. Kushner
Part of the International Series in Operations Research & Management Science book series (ISOR, volume 46)


The stability of queueing networks is a fundamental problem in modern communications and computer networks. Stability (or recurrence) is known under various independence or ergodic conditions on the service and interarrival time processes if the “fluid or mean approximation” is asymptotically stable. The basic property of stability should be robust to variations in the data. Perturbed Liapunov function methods are exploited to give effective criteria for the recurrence under very broad conditions on the “driving processes” if the fluid approximation is asymptotically stable. In particular, stationarity is not required, and the data can be correlated. Various single class models are considered. For the problem of stability in heavy traffic, where one is concerned with a sequence of queues, both the standard network model and a more general form of the Skorohod problem type are dealt with and recurrence, uniformly in the heavy traffic parameter, is shown. The results can be extend ed to account for many of the features of queueing networks, such as batch arrivals and processing or server breakdown. While we concentrate on the single class network, analogous results can be obtained for multiclass systems.


Heavy Traffic Queueing System Reflection Direction Service Completion Batch Arrival 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Altman, E. and H.J. Kushner. (1999). Admission control for combined guaranteed performance and best effort communications systems under heavy traffic. SIAM J. Control and Optimization, 37:1780–1807.MathSciNetzbMATHGoogle Scholar
  2. Baccelli, F. and S. Foss. (1994). Stability of Jackson-type queueing networks. Queueing Systems, 17:5–72.zbMATHGoogle Scholar
  3. Banks, J. and J.G. Dai. (1997). Simulation studies of multiclass queueing networks. IEE Trans., 29:213–219.Google Scholar
  4. Bertsimas, D., D. Gamarnik, and J. Tsitsiklas. (1996). Stability conditions for multiclass fluid queueing networks. IEEE Trans. Aut. Control, 41:1618–1631.MathSciNetzbMATHGoogle Scholar
  5. Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.zbMATHGoogle Scholar
  6. Blankenship, G. and G.C. Papanicolaou. (1978). Stability and control of systems with wide band noise disturbances. SIAM J. Appl. Math., 34:437–476.MathSciNetzbMATHGoogle Scholar
  7. Borovkov, A. A. (1986). Limit theorems for queueing networks. Theory of Probability and its Applications, 31:413–427.MathSciNetzbMATHGoogle Scholar
  8. Bramson, M. (1994). Instability of FIFO queueing networks. Ann. Appl. Probab., 4:414–431MathSciNetzbMATHGoogle Scholar
  9. Bramson, M. (1996). Convergence to equilibria for FIFO queueing networks. Queueing Systems, 22:5–45.MathSciNetzbMATHGoogle Scholar
  10. Bramson, M. and J.G. Dai. (1999). Heavy traffic limits for some queueing networks. Preprint.Google Scholar
  11. Bucy, R. S. (1965). Stability and positive supermartingales. J. Differential Equations, 1:151–155.MathSciNetzbMATHGoogle Scholar
  12. Chen, H. and H. Zhang. (2000). Stability of multiclass queueing networks under priority service disciplines. Operations Research, 48:26–37.MathSciNetzbMATHGoogle Scholar
  13. Dai, J., J. Hasenbein, and J. Vande Vate. (1999). Stability of a three station fluid network. Queueing Systems, 33:293–325.MathSciNetzbMATHGoogle Scholar
  14. Dai, J.G and S. Meyn. (1995). Stability and convergence of moments for multiclass queueing networks via fluid limit models. IEEE Trans on Aut. Control, 40:1889–1904.MathSciNetzbMATHGoogle Scholar
  15. Dai, J. and J. Vande Vate. (2001). The stability of two station multi-type fluid networks. To appear in Operations Research.Google Scholar
  16. Dai, J. G. (1995). On positive Harris recurrence of multiclass queueing networks: a unified approach via fluid models. Ann. Appl. Probab., 5:49–77.MathSciNetzbMATHGoogle Scholar
  17. Dai, J. G. (1996). A fluid-limit model criterion for instability of multiclass queueing networks. Ann. of Appl. Prob., 6:751–757.MathSciNetzbMATHGoogle Scholar
  18. Dai, J. G. and G. Weiss. (1995). Stability and instability of fluid models for reentrant lines. Math. of Oper. Res., 21:115–135.MathSciNetzbMATHGoogle Scholar
  19. Down, D. and S.P. Meyn. (1997). Piecewise linear test functions for stability and instability of queueing networks. Queueing Systems, 27:205–226.MathSciNetzbMATHGoogle Scholar
  20. Dupuis, P. and R.J. Williams. (1994). Lyapunov functions for semimartingale reflecting Brownian motions. Ann. Prob., 22:680–702.MathSciNetzbMATHGoogle Scholar
  21. Ethier, S. N. and T.G. Kurtz. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.zbMATHGoogle Scholar
  22. Fayolle, G. (1989). On random walks arising in queueing systems: ergodicity and transience via quadratic forms as liapunov functions, Part 1. Queueing Systems, 5:167–184.MathSciNetzbMATHGoogle Scholar
  23. Fayolle, G., V.A. Malyshev, and M.V. Menshikov. (1995). Topics in the Constructive Theory of Markov Chains. Cambridge University Press, Cambridge, UK.zbMATHGoogle Scholar
  24. Harrison, J. M. and R.J. Williams. (1987). Brownian models of open queueing networks with homogeneous customer populations. Stochastics and Stochastics Rep., 22:77–115.MathSciNetzbMATHGoogle Scholar
  25. Khasminskii, R. Z. (1982). Stochastic Stability of Differential Equations. Sijthoff, Noordhoff, Alphen aan den Rijn, Amsterdam.Google Scholar
  26. Kumar, P. R. and S.P. Meyn. (1995). Stability of queueing networks and scheduling policies. IEEE Trans. on Automatic Control, 40:251–260.MathSciNetzbMATHGoogle Scholar
  27. Kumar, P. R. and T.I. Seidman. (1990). Dynamic instabilities and stabilization methods in distributed real time scheduling policies. IEEE Trans. on Automatic Control, 35:289–298.MathSciNetzbMATHGoogle Scholar
  28. Kushner, H. J. (1967). Stochastic Stability and Control. Academic Press, New York.zbMATHGoogle Scholar
  29. Kushner, H. J. (1972). Stochastic stability. In R. Curtain, editor, Stability of Stochastic Dynamical Systems; Lecture Notes in Math. 294, pages 97–124, Berlin and New York, Springer-Verlag.Google Scholar
  30. Kushner, H. J. (1984). Approximation and Weak Convergence Methods for Random Processes with Applications to Stochastic Systems Theory. MIT Press, Cambridge, Mass.zbMATHGoogle Scholar
  31. Kushner, H. J. (1990). Numerical methods for stochastic control problems in continuous time. SIAM J. Control Optim., 28:999–1048.MathSciNetzbMATHGoogle Scholar
  32. Kushner, H. J. (1990). Weak Convergence Methods and Singularly Perturbed Stochastic Control and Filtering Problems, volume 3 of Systems and Control. Birkhèuser, Boston.zbMATHGoogle Scholar
  33. Kushner, H. J. (2000). Heavy Traffic Analysis of Controlled and Uncontrolled Queueing and Communication Networks. Springer Verlag, Berlin and New York.Google Scholar
  34. Kushner, H. J., D. Jarvis, and J. Yang. (1995). Controlled and optimally controlled multiplexing systems: A numerical exploration. Queueing Systems, 20:255–291.MathSciNetzbMATHGoogle Scholar
  35. Kushner, H. J. and G. Yin. (1997). Stochastic Approximation Algorithms and Applications. Springer-Verlag, Berlin and New York.zbMATHGoogle Scholar
  36. Lin, W. and P.R. Kumar. (1984). Optimal control of a queueing system with two heterogeneous servers. IEEE Trans. on Automatic Control, AC-29:696–703.MathSciNetzbMATHGoogle Scholar
  37. Lu, S. H. and P.R. Kumar. (1991). Distributed scheduling based on due dates and buffer priorities. IEEE Trans. on Automatic Control, 36:1406–1416.Google Scholar
  38. Malyshev, V. A. (1995). Networks and dynamical systems. Adv. in Appl. Probab., 25:140–175.MathSciNetzbMATHGoogle Scholar
  39. Meyn, S. P. and D. Down. (1994). Stability of generalized Jackson networks. Ann. Appl. Prob., 4:124–148.MathSciNetzbMATHGoogle Scholar
  40. Perkins, J. R. and P.R. Kumar. (1989). Stable distributed real-time scheduling of flexible manufacturing/assembly/disassembly systems. IEEE Trans. on Automatic Control, 34:139–148.MathSciNetzbMATHGoogle Scholar
  41. Reiman, M. R. (1984). Open queueing networks in heavy traffic. Math. Oper. Res., 9:441–458.MathSciNetzbMATHGoogle Scholar
  42. Rybko, A. N. and A.L. Stolyar. (1992). On the ergodicity of stochastic processes describing open queueing networks. Problems Inform. Transmission, 28:199–220.MathSciNetzbMATHGoogle Scholar
  43. Seidman, T. I. (1994). First come, first served, can be unstable. IEEE Trans on Automatic Control, 39:2166–2171.MathSciNetzbMATHGoogle Scholar
  44. Solo, V. and X. Kong. (1995). Adaptive Signal Processing Algorithms. Prentice-Hall, Englewood Clffs, NJ.Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2002

Authors and Affiliations

  • Harold J. Kushner
    • 1
  1. 1.Applied Mathematics Dept. Lefschetz Center for Dynamical SystemsBrown UniversityProvidence

Personalised recommendations